This site is intended for health professionals only


Viscosupplementation ‘linked with increased risk of adverse events’



GPs should be ‘discouraged’ from recommending viscosupplementation in patients with knee osteoarthritis due to an increased risk of adverse events, say researchers of a new review.

They investigated the efficacy of the treatment by pooling 89 trials that compared viscosupplementation against placebo or no intervention, using knee pain as a primary outcome and a flare-up in the injected knee as a primary safety outcome.

Using recent studies in patients with knee osteoarthritis, they pre-defined a clinically important difference of -0.37 effect sizes for knee pain.

Although the overall meta-analysis found that viscosupplementation had an effect size of -0.37 compared to placebo, thereby meeting the pre-defined clinically important difference, it was associated with a 51% increase in risk for flare-ups in the knee injected knee

Additionally, the risk of serious adverse events and local adverse events increased compared to placebo by 41% and 34% respectively.

Study lead Dr Anne Rutjes, epidemiologist at the University of Bern, Switzerland, said: ‘The increased risk in serious adverse events associated with viscosupplementation is particularly concerning, but causal mechanisms are unclear.

‘Because of this, the administration of these preparations should be discouraged.’

Ann Intern Med 2012, online 12 June